Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 18, NWS Great Falls, MT

November 27, 2017

NWS Great Falls, MT issued this high wind warning at Nov 27, 2017, 2:23 AM MST. It took effect at Nov 27, 2017, 7:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2017, 2:23 AM MST (09:23 UTC)
In effect from
Nov 27, 2017, 7:00 AM MST
Expired
Nov 27, 2017, 2:40 PM MST
In force
8 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

666 
WWUS75 KTFX 270923
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
223 AM MST Mon Nov 27 2017

MTZ050-051-280000-
/O.CAN.KTFX.HW.W.0017.000000T0000Z-171127T1200Z/
/O.UPG.KTFX.HW.A.0013.171127T1400Z-171128T0000Z/
/O.NEW.KTFX.HW.W.0018.171127T1400Z-171128T0000Z/
Judith Basin-Fergus-
Including the following locations Raynesford, Stanford, Hobson, 
Lewistown, Winifred, Lewistown Divide, and Grass Range
223 AM MST Mon Nov 27 2017

...HIGH WIND WARNING NOW IN EFFECT FROM 7 AM THIS MORNING TO 5 PM
MST THIS AFTERNOON...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 7 AM this morning to 5 PM
MST this afternoon. The High Wind Watch is no longer in effect.

* Winds: West 20 to 35 mph with gusts up to 60 mph.

* Timing: Later this morning through this afternoon.

* Impacts: Damaging winds will blow down trees and power lines.
  Power outages are expected. Travel will be difficult, especially
  for lightweight and high-profile vehicles.

Listen to NOAA Weather Radio or your local media for the latest 
updates on this situation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts 
of 58 mph or more, can lead to property damage.

&&


$$

MTZ009>011-013-044-045-047-280000-
/O.CAN.KTFX.HW.W.0017.000000T0000Z-171128T0000Z/
/O.NEW.KTFX.HW.W.0018.171127T1400Z-171128T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole-
Liberty-Blaine-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Havre, Rocky Boy, Rudyard, 
Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, 
Whitlash, Chinook, Harlem, and Hays
223 AM MST Mon Nov 27 2017

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 7 AM this morning to 5 PM
MST this afternoon.

* Winds: West 20 to 35 mph with gusts up to 60 mph.

* Timing: Periods of strong winds are expected later this morning
  through this afternoon.

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected.

Listen to NOAA Weather Radio or your local media for the latest 
updates on this situation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&




$$

MTZ012-048-049-271030-
/O.CAN.KTFX.HW.A.0013.171127T1400Z-171128T0000Z/
Cascade-Southern Rocky Mountain Front-Eastern Teton-
223 AM MST Mon Nov 27 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Watch.

Gusty winds are expected today, but are expected to remain below
warning criteria. 


$$

MTZ046-280000-
/O.UPG.KTFX.HW.A.0013.171127T1400Z-171128T0000Z/
/O.NEW.KTFX.HW.W.0018.171127T1400Z-171128T0000Z/
Eastern Pondera-
Including the following locations Brady and Conrad
223 AM MST Mon Nov 27 2017

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 7 AM this morning to 5 PM
MST this afternoon. The High Wind Watch is no longer in effect.

* Winds: West 15 to 30 mph with gusts up to 60 mph.

* Timing: Periods of strong winds are possible today.

* Impacts: Gusty winds will blow around unsecured objects. Power
  outages and property damage is possible.

Listen to NOAA Weather Radio or your local media for the latest 
updates on this situation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

http://www.weather.gov/greatfalls
2 follow-up statements
036 
WWUS75 KTFX 271704
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1004 AM MST Mon Nov 27 2017

MTZ009>011-013-044>046-050-051-271815-
/O.CAN.KTFX.HW.W.0018.000000T0000Z-171128T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole-
Liberty-Eastern Pondera-Judith Basin-Fergus-
1004 AM MST Mon Nov 27 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

Gusty winds of 30 to 45 mph are still expected today, but strong,
damaging winds are no longer expected and the High Wind Warning is
cancelled.

$$

MARTIN

MTZ047-280000-
/O.CON.KTFX.HW.W.0018.000000T0000Z-171128T0000Z/
Blaine-
Including the following locations Chinook, Harlem, and Hays
1004 AM MST Mon Nov 27 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* Winds: West 20 to 30 mph with gusts up to 60 mph. The strongest
  winds are expected in and near the Little Rockies.

* Timing: Strong winds will develop this afternoon, then decrease
  by this evening.

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Isolated power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected.
Sustained wind speeds of at least 40 mph, or gusts of 58 mph or 
more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls

MARTIN
952 
WWUS75 KTFX 272140
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
240 PM MST Mon Nov 27 2017

MTZ047-272245-
/O.CAN.KTFX.HW.W.0018.000000T0000Z-171128T0000Z/
Blaine-
240 PM MST Mon Nov 27 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

Gusty winds of 35 to 50 mph will continue over the next few hours,
but strong, damaging winds are no longer expected and therefore, 
the High Wind Warning is cancelled.

$$

http://www.weather.gov/greatfalls

MARTIN

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 26, 10:07 PM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Nov 26, 10:07 PM MST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1007 PM MST Sun Nov 26 2017

...Updated Aviation Discussion...

.UPDATE...

Only minor adjustments to tonight's forecast to load in latest
short term model data for temperatures and relative humidity. The
remainder of the forecast appears to be on track.

Strong winds (60-70 mph gusts) occurred earlier this evening
across portions of Cascade, Teton, Chouteau, and Judith Basin
Counties associated with a collapsing shower mixing down strong
winds just off the surface. However, this initial threat has
passed. Winds will remain gusty in these areas and will gradually
spread east across the plains of north central Montana overnight
ahead of an approaching Pacific cold front. Winds still appear to
increase with the passage of the cold front late tonight into
Monday morning. Still some uncertainty with regard to just how
strong winds will be across central Montana, so will leave the
watch in effect for that area and see how the latest forecast
models resolve them. The High Wind Warning remains in effect for
the Hi-Line counties.
Coulston

&&

.SYNOPSIS...

A cool front will move eastward through the region tonight,
bringing with it gusty winds and scattered rain or snow showers.
Expect snow showers to continue over Southwest MT on Monday
morning, while strong winds are possible over North Central MT. A
passing snow shower is possible on Wednesday, otherwise mostly
dry conditions are expected from Tuesday through Friday, along
with seasonable temperatures.

&&

.AVIATION...
Updated 0507Z.

There are no changes from the previous discussion.

VFR conditions are expected for most of the area through most of
the next 24 hours. However, rain and snow showers will obscure
most mountain areas from 06Z to 18Z with worsened conditions at
nearby terminals. Strong southwest to west winds at the lower and
mid levels will also cause widespread mountain wave turbulence
and low level wind shear for the bulk of the period.

A strong southwest flow aloft will continue gusty southwest winds
over the plains and through favored mountain valleys, along with
widespread mid and high level cloudiness through 06Z. A Pacific
cold front will then move east across the forecast area between
06Z and 18Z, bringing widespread rain and snow showers to the
mountains of western and southwest Montana, which will likely
translate to occasional MVFR to possibly IFR conditions at the
KHLN, KBZN, KEKS terminals. However, strong westerly downslope
winds will keep the plains dry. The passage of the cold front,
combined with the passage of an associated shortwave trough will
continue strong westerly winds through the day on Monday, with
some areas over the plains getting gusts of 40 to 60 kt at times.
CC/Coulston

&&

.PREV DISCUSSION...
/ISSUED 600 PM MST Sun Nov 26 2017/

Tonight through Tuesday...Clipper system and its associated cold
front will control the weather tonight. Currently clipper system
is tightening the gradient across the area. Winds are starting to
increase, with gusts expected to be close to High Wind Criteria
this evening. Still think winds should be limited to just below
the criteria this evening...however...isolated 60 MPH gusts are
possible. As the cold front pushes through overnight tonight into
Monday...strong winds should continue and increase. High Wind
Criteria will likely be met. Have upgraded to a High Wind Warning
across the Rocky Mountain Front and the Hi-Line. Central Montana
still remains on the edge of high wind criteria...so have left the
watch. Gusts over 50 MPH are still possible across these
areas...and possibly near 60 MPH. Meanwhile...this front also
looks to bring precipitation across the Rocky Mountain Front and
across the southern half of the CWA mainly from about Helena and
southward. Snow levels will generally remain above 5500 feet or
even higher to start. Mainly rain will be expected during the
early overnight hours for the affected lower elevation areas.
Monday morning we may see snow levels drop just enough to see snow
mix in with rain, or briefly see all snow. Accumulation forecast
remains tough. Models show enough warm air should limit snow
accumulations except across the highest elevations. Some light
accumulations are possible during the morning commute
Monday...especially across the Bozeman area. Those impacted by
this timing should expect mainly rain, but plan for the
possibility of a quick shot of snow. After the front passes
Monday morning precipitation diminishes quickly from northwest to
southeast Monday afternoon. We then see a week ridge build for
Monday night into Tuesday. This should bring mainly dry
conditions...although some upslope snow is possible across the
Northern Rocky Mountain Front. Brisk westerly flow and strong jet
should keep breezy winds through Tuesday...although High Wind
criteria is not expected. Temperatures will cool to more normal
readings on Monday and continue to be near to slightly above
normal on Tuesday. Anglin

Tuesday night through Sunday...A mild and breezy progressive
pattern continues across the area through the end of the week. The
period begins Tuesday night with the passage of a cold front
across the region, resulting in some snow across primarily the
Rocky Mountains and southwest Montana, with the greatest
accumulating snows likeliest over the Rocky Mountains and the
Gallatin Range. However, this system will be a very quick mover,
which will limit overall accumulations. Upper- level ridging
builds over the region Wednesday night and persists into Thursday,
with increasing southwest flow ahead of a weather system to
impact the region this weekend, with continued breezy conditions
over the plains and a chance at some light snow over parts of
southwest Montana toward the weekend. Thus pops were increased a
bit for next Sat/Sun...with further increases in pops possible as
timing and the storm track for next weekend becomes a bit more
clear. CC/Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  41  46  29  47 /  20  20   0   0
CTB  34  43  28  44 /  20  10   0  10
HLN  38  44  26  44 /  40  30   0   0
BZN  39  44  18  38 /  60  80   0   0
WEY  33  36  11  29 /  80  90   0   0
DLN  39  43  19  37 /  40  50   0   0
HVR  42  48  25  48 /  10  10   0   0
LWT  42  44  25  46 /  10  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 7 AM MST Monday through Monday afternoon
Cascade...Eastern Pondera...Eastern Teton...Fergus...Judith
Basin...Southern Rocky Mountain Front.

High Wind Warning from midnight tonight to 5 PM MST Monday
Blaine...Chouteau...Eastern Glacier...Hill...Liberty...Northern
Rocky Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Nov 26, 8:40 PM MST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
840 PM MST Sun Nov 26 2017

MTZ008-015-055-270600-
Beaverhead-Madison-Gallatin-
Including the cities of Dewey, Wisdom, Wise River, Harrison,
Pony, Waterloo, Cameron, Ennis, Jeffers, McAllister, Bozeman,
and Gallatin Gateway
840 PM MST Sun Nov 26 2017

...Rain changing to snow tonight into Monday morning...

A cold front will move through the region late tonight. An area of
rain and snow will accompany the frontal passage.

The rain is expected to change to snow at higher elevations after
Midnight. Snow accumulations of 2 to 4 inches are possible for
elevations above 6500 feet before Noon on Monday.

For elevations below 6500 feet, the rain will change to snow around
day break Monday. Some minor snow accumulations are possible, but
mostly on grassy areas.

Overall, travelers should be prepared for changing weather
conditions later tonight through Monday morning. Some higher
elevation roadway passes around Monida, Raynolds, Big Sky and West
Yellowstone could have reduced visibility and be snow covered and
slippery at times.

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.